Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

What happens after taking Provera

08/23/2010

Question:

I was over 3 weeks late on starting my period so I took 2 pregnancy tests and both came back negative. So I went to a local health clinic and they gave me provera to take. She gave me 10 to take and I started bleeding like a normal period (lasted a week) on the 6th day of taking the pills. 4 days after I finished bleeding I started again...Is this normal? Or what is going on?

Answer:

There are several reasons why a woman might miss a period.  After ruling out a major issue like pregnancy or a hormonal deficiency, the most common reason is a failure to ovulate.  When a woman ovulates, a hormone called progesterone is released from the ovary.  If she does not become pregnant, the progesterone secretion stops, and this decline brings on a period.
Provera (medroxyprogesterone acetate) is one kind of synthetic progesterone.  Taking it for 10 days mimics the ovary's action after ovulation, so when it is stopped, a period will ensue.  In your case, it sounds like you had a normal period that was started by your ovary's normal action, and then a second one started by the pills that you took.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Assistant Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University